You are reviewing a 16 year old girl who has taken an estimated 66-222mg/Kg overdose of her grandmothers SR Theophylline tablets 6 hours prior.
Her observations are BP 90/60, RR 22, Sats 98% air, T36.5, GCS 15. She is trembling and nauseous.
A VBG shows pH 7.44 pCO2 32.1 HC03 21.7 Na 143 K2.4 BSL9.8 Lac 3.5 Cr 69
Her ECG is as below:
- Rate: 144
- Rhythm: supraventricular
- Axis: 0-90
- Intervals: PR 100 – QRS 80 QTc prolonged
- Morphology: inferolateral ST depression (II, III, aVF, V3-V6)
- Summary: Although this ECG initially has hallmarks of AVNRT if you look closely in leads I and V1 you can see presence of p waves. Other leads show p on t and therefore recognition of sinus rhythm is hard (and assessment of QTc difficult – but in a rule of thumb approach you can see the QT is >half the preceding RR interval)
What is the dose related risk assessment of Theophylline in acute overdose?
- >10mg / Kg Potential toxicity
- >50mg/Kg Lethal toxicity
- This is a life threatening overdose
How would you manage her further? (following RRSIDEAD approach)
- Resus: correct hypotension with fluid bolus 20mls/Kg, treat seizure with BDZ of choice, treat VT or SVT as below
- Risk assessment: high risk given suspected lethal dose, evidence of electrolyte disturbance and signs of toxidrome supporting same (hypotension, tremors, nausea and vomits, SVT)
- Supportive Care: correct hypokalaemia, antiemetics.
- Investigations – Bedside: COVID RAT, VBG, Bhcg, BSL
- Investigations – Pathology: FBC, U+Es, Ca, Mg, Paracetamol and Theophylline levels (repeat every 2-4 hrs until falling)
- Decontamination: NG and 50g activated charcoal once airway secure (Current risk of seizure outweighs benefit)
- Enhanced Elimination: Dialysis – this patient is a candidate given lethal risk assessment and signs of severe toxicity (hypotension, SVT) Also a candidate for MDAC
- Disposition: requires ETT to facilitate charcoal / dialysis and ICU.
SVT in Theophylline use or overdose:
- Theophylline causes competitive antagonism of adenosine and therefore treatment of SVT in Theophylline OD with adenosine is often unsuccessful
- B blockers use can be Propanolol, Metoprolol or Esmolol.
Further Reading – Textbook:
Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.
Murray L, Little M, Pascu O, Hoggett K. Toxicology Handbook, 3rd Edition. Churchill Livingston Australia 2015.
This post is written by registrars for registrar teaching and educational purposes. Whilst we attempt to ensure that content is accurate there may, along the way, be contentious interpretation and debate! Please feel free to offer your opinion below.